Systolic invariants of groups and 2-complexes via Grushko decomposition
Annales de l'Institut Fourier, Volume 58 (2008) no. 3, p. 777-800

We prove a finiteness result for the systolic area of groups. Namely, we show that there are only finitely many possible unfree factors of fundamental groups of 2-complexes whose systolic area is uniformly bounded. We also show that the number of freely indecomposable such groups grows at least exponentially with the bound on the systolic area. Furthermore, we prove a uniform systolic inequality for all 2-complexes with unfree fundamental group that improves the previously known bounds in this dimension.

Nous prouvons un résultat de finitude pour l’aire systolique des groupes. Précisément, nous montrons qu’il n’existe qu’un nombre fini de facteurs non-libres dans les groupes fondamentaux des 2-complexes d’aire systolique uniformément bornée. Nous montrons aussi que le nombre de tels groupes librement indécomposables croît au moins exponentiellement avec la borne sur l’aire systolique. De plus, nous prouvons une inégalité systolique uniforme pour tous les 2-complexes de groupe fondamental non-libre qui améliore les bornes précédemment connues dans cette dimension.

DOI : https://doi.org/10.5802/aif.2369
Classification:  53C23,  20E06
Keywords: Systole, systolic area, systolic ratio, 2-complex, Grushko decomposition
@article{AIF_2008__58_3_777_0,
     author = {Rudyak, Yuli B. and Sabourau, St\'ephane},
     title = {Systolic invariants of groups and $2$-complexes via Grushko decomposition},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {58},
     number = {3},
     year = {2008},
     pages = {777-800},
     doi = {10.5802/aif.2369},
     mrnumber = {2427510},
     zbl = {1142.53035},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2008__58_3_777_0}
}
Rudyak, Yuli B.; Sabourau, Stéphane. Systolic invariants of groups and $2$-complexes via Grushko decomposition. Annales de l'Institut Fourier, Volume 58 (2008) no. 3, pp. 777-800. doi : 10.5802/aif.2369. http://www.numdam.org/item/AIF_2008__58_3_777_0/

[1] Aleksandrov, A. D.; Zalgaller, V. A. Intrinsic geometry of surfaces, American Mathematical Society, Providence, R.I., Translations of Mathematical Monographs, Tome 15 (1967) | MR 216434 | Zbl 0146.44103

[2] Balacheff, F. Sur des problèmes de la géométrie systolique, Sémin. Théor. Spectr. Géom., Tome 22 (2004), pp. 71-82 | Numdam | MR 2136136 | Zbl 1083.53043

[3] Bangert, V.; Croke, C.; Ivanov, S.; Katz, M. Filling area conjecture and ovalless real hyperelliptic surfaces, Geom. Funct. Anal., Tome 15 (2005), pp. 577-597 | Article | MR 2221144 | Zbl 1082.53033

[4] Bavard, C. Une remarque sur la géométrie systolique de la bouteille de Klein, Arch. Math., Tome 87 (2006) no. 1, pp. 72-74 | Article | MR 2246408 | Zbl 1109.53037

[5] Bochnak, J.; Coste, M.; Roy, M.-F. Real algebraic geometry, Springer-Verlag, Ergebnisse der Mathematik und ihrer Grenzgebiete, Tome 36 (1998) no. 3 | MR 1659509 | Zbl 0912.14023

[6] Burago; Zalgaller, V. A. Geometric inequalities, Springer-Verlag, Berlin, Grundlehren der Mathematischen Wissenschaften, Tome 285 (1988) | MR 936419 | Zbl 0633.53002

[7] Buser, P.; Sarnak, P. On the period matrix of a Riemann surface of large genus. With an appendix by J. H. Conway and N. J. A. Sloane, Invent. Math., Tome 117 (1994) no. 1, pp. 27-56 | Article | MR 1269424 | Zbl 0814.14033

[8] Croke, C.; Katz, M. Universal volume bounds in Riemannian manifolds, Surveys in Differential Geometry, S.T. Yau, Tome 8 (2002), pp. 109-137 (Lectures on Geometry and Topology held in honor of Calabi, Lawson, Siu, and Uhlenbeck at Harvard University, May 3–5, 2002, edited by S.T. Yau (Somerville, MA: International Press, 2003). See arXiv:math.DG/0302248) | MR 2039987 | Zbl 1051.53026

[9] Delzant, T. Décomposition d’un groupe en produit libre ou somme amalgamée, J. Reine Angew. Math., Tome 470 (1996), pp. 153-180 | Article | Zbl 0836.20038

[10] Federer, H. Geometric measure theory, Grundlehren der mathematischen Wissenschaften, Springer–Verlag, Berlin, Tome 153 (1969) | MR 257325 | Zbl 0176.00801

[11] Gromov, M. Filling Riemannian manifolds, J. Diff. Geom., Tome 18 (1983), pp. 1-147 | MR 697984 | Zbl 0515.53037

[12] Gromov, M. Systoles and intersystolic inequalities, Soc. Math. France, Paris, Actes de la Table Ronde de Géométrie Différentielle (Luminy, 1992), 291–362, Sémin. Congr., 1 (1996) | MR 1427763 | Zbl 0877.53002

[13] Gromov, M. Metric structures for Riemannian and non-Riemannian spaces, Birkhäuser, Boston, Progr. in Mathematics, Tome 152 (1999) | MR 1699320 | Zbl 0953.53002

[14] Hebda, J. Some lower bounds for the area of surfaces, Invent. Math., Tome 65 (1982), pp. 485-490 | Article | MR 643566 | Zbl 0482.53028

[15] Kapovich, I.; Schupp, P. Delzant’s T-invariant, Kolmogorov complexity and one-relator groups, Comment. Math. Helv., Tome 80 (2005) no. 4, pp. 911-933 | Article | Zbl 1151.20026

[16] Katz, M. Systolic geometry and topology. With an appendix by Jake P, Amer. Math. Soc., Math. Surveys Monographs, Tome 137 (2007) | MR 2292367 | Zbl 1149.53003

[17] Katz, M.; Rudyak, Y.; Sabourau, S. Systoles of 2-complexes, Reeb graph, and Grushko decomposition, Int. Math. Res. Not. (2006) (Art. ID 54936, 30 pp. See arXiv:math.DG/0602009) | MR 2250017 | Zbl 1116.57001

[18] Katz, M.; Sabourau, S. Entropy of systolically extremal surfaces and asymptotic bounds, Ergodic Theory and Dynamical Systems, Tome 25 (2005), pp. 1209-1220 (See arXiv:math.DG/0410312) | Article | MR 2158402 | Zbl 1097.53027

[19] Katz, M.; Sabourau, S. Hyperelliptic surfaces are Loewner, Proc. Amer. Math. Soc., Tome 134 (2006) no. 4, pp. 1189-1195 | Article | MR 2196056 | Zbl 1090.53045

[20] Katz, M.; Sabourau, S. An optimal systolic inequality for CAT(0) metrics in genus two, Pacific J. Math., Tome 227 (2006) no. 1, pp. 95-107 (See arXiv:math.DG/0501017) | Article | MR 2247874 | Zbl 1156.53019

[21] Katz, M.; Schaps, M.; Vishne, U. Logarithmic growth of systole of arithmetic Riemann surfaces along congruence subgroups, J. Diff. Geom., Tome 76 (2007) no. 3, pp. 399-422 (Available at arXiv:math.DG/0505007) | MR 2331526 | Zbl 1149.53025

[22] Ohshika, K. Discrete groups, American Mathematical Society, Providence, RI, Iwanami Series in Modern Mathematics (2002) (Translated from the 1998 Japanese original by the author. Translations of Mathematical Monographs, 207.) | MR 1862839 | Zbl 1006.20031

[23] Pu, P. M. Some inequalities in certain nonorientable Riemannian manifolds, Pacific J. Math., Tome 2 (1952), pp. 55-71 | MR 48886 | Zbl 0046.39902

[24] Sabourau, S. Asymptotic bounds for separating systoles on surfaces, Comment. Math. Helv. (to appear) | MR 2365407 | Zbl 1142.53034

[25] Stallings, John R. A topological proof of Grushko’s theorem on free products, Math. Z., Tome 90 (1965), pp. 1-8 | Article | Zbl 0135.04603